Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

June 20, 2023Barrow County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 20, 2023, 2:39 PM EDT for Barrow County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2023, 2:39 PM EDT (18:39 UTC)
Expired
Jun 20, 2023, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Barrow County, GA

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS82 KFFC 201839
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023
 
GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...

At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
      3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:52 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 20, 1:52 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
152 PM EDT Tue Jun 20 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 441 AM EDT Tue Jun 20 2023

Today: Patchy fog is noted in observations across portions of the
CWA at the time of this writing, and will be possible until 14z.
Current mid-level water vapor satellite imagery shows a dry slot
overspreading the portion of the CWA along and south of I-85 as a
cut-off low spins over north-central TN and south-central KY. This
dry slot will likely limit coverage of showers this morning
across much of the CWA. This afternoon, however, scattered to
numerous showers and thunderstorms will develop as instability
climbs amid the moist air mass and broad ascent from the upper
low. SPC has the entire CWA outlooked in a General Thunderstorm
risk as progged instability and shear parameters are not
suggestive of severe storms. That said, a strong storm or two will
be possible with gusty winds, frequent lightning, and heavy
rainfall (PWAT values are 1.6" to 1.8" while the daily mean per
sounding climatology is ~1.4"). WPC has a portion of northeast
Georgia outlooked in a Slight Risk (level 2 of 4) for flash
flooding. This area received between 1" and 3" of rain over the
last 48 hours and 1-hour flash flood guidance is only 1.5" to 2.0"
across portions of this area. So, any storms that produce
especially heavy rainfall and/or train over this area could cause
localized flash flooding. High temperatures will be in the mid-
70s to mid-80s.

Tonight and Tomorrow: Isolated to scattered showers and
thunderstorms will persist overnight with the greatest PoPs over
northeast GA. The cut-off low will continue to meander over the
Southeast tomorrow (Wednesday) amid the weak flow aloft, so yet
another day of numerous primarily-diurnal showers and
thunderstorms is expected. Like today, SPC has the entire CWA
outlooked in a General Thunderstorm risk as instability and shear
parameters are expected remain marginal. WPC has the portion of
the CWA along and south of I-85 outlooked in a Slight Risk for
flash flooding as storms continue to pose a heavy rainfall threat
and soils become increasingly saturated from previous days of
rainfall. In addition to heavy rainfall, any strong storms will be
capable of producing gusty winds and frequent lightning.
Overnight lows will be in the 60s and afternoon highs will be in
the lower 70s to lower 80s.

Martin

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 441 AM EDT Tue Jun 20 2023

Key Messages:

* A wet pattern will continue into the long term through Friday,
  after which new model guidance is beginning to forecast a slight
  break in the continual rains before a frontal system pushes into
  the area early next week.

* 2 to 4.5 inches of rainfall are forecast over the next 84 hours
  from 12Z Tues to 00Z Sat.

* With cloudy skies and continuous rains, temperatures will stay 6
  to 12 degrees below normal to start the forecast period, then
  gradually increase to near-normal conditions by the weekend.

* A Flood Watch is not being issued at this time, but with
  increasing forecast rainfall values on Wed/Thurs, one may be
  issued in the coming day or two.

Moist Pattern Continues:

A cutoff, upper-level low pressure system will continue the wet
pattern from the short term into the long term. With an upper-
level high pressure system expected to sit over the Great Lakes
region, this will complete the Rex Blocking pattern that is
responsible for the stagnant weather pattern. The high pressure
begins to slide to the east by late Thursday, and will allow the
cutoff low, which will overstay its welcome, to retreat northward
while pulling Gulf moisture northward with it on Friday.

As for environmental conditions, PWATs under the stagnant low
will likely stay just above 1.5 inches through the forecast
period, according to GEFS and EPS runs, and with pseudo-moist
adiabatic profiles in place, instability will be present but
limited to around 1000 J/kg each afternoon of SBCAPE values on
average. This means, numerous to widespread showers and
thunderstorms will be likely each day, but severe potential will
be very limited.

It won't be until Saturday when the cutoff low reverts back into
the general wavepattern as a shortwave trough and pushes eastward,
allowing a weak shortwave ridge to replace it through the
weekend, when we could see a brief reprieve from at least the
heavier rain pattern on Saturday and Sunday.

The emergence of the shortwave ridge through the weekend has been
the first major deviation from previous forecasts, the second is
the introduction of a shortwave trough and accompanied frontal
system early next week and Monday and Tuesday. This system could
introduce periods of heavy rainfall and storms to areas recovering
from the onslaught of rainfall this week, introducing potential
flooding concerns, but there is still plenty of time to evaluate
that threat in the coming days.

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 152 PM EDT Tue Jun 20 2023

A SCT CU field with low VFR clouds will RA and possibly some TSRA
this afternoon between 19-00Z. Winds will be out of the SW at 5-
8kts; with gusts at 15-20kts possible in areas of TSRA.  As storms
die off after 00Z, MVFR with some IFR CIGS will linger through the
overnight hours.

//ATL Confidence...18Z Update...

Medium to high on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  75  66  78 /  80  90  90  90
Atlanta         67  76  67  78 /  70  90  80  90
Blairsville     62  72  61  72 /  60  90  80  90
Cartersville    67  77  65  78 /  70  90  80  90
Columbus        68  79  68  83 /  70  90  80  90
Gainesville     66  74  65  77 /  80  90  80  90
Macon           68  79  67  82 /  90 100  90  90
Rome            68  79  67  79 /  50  90  70  80
Peachtree City  66  77  66  80 /  70  90  80  90
Vidalia         70  82  69  82 /  60  90  90  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Martin
LONG TERM....Thiem
AVIATION...Vaughn
Hazardous weather outlook, Jun 20, 2:19 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
219 PM EDT Tue Jun 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
219 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread showers thunderstorms are forecast today with heavy
rainfall leading to localized flooding being the primary hazard.
Storms that form today are not expected to become severe, but a
few could create strong winds gusts and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A cool and rainy pattern will set in this week with numerous
rounds of showers and thunderstorms expected through next
weekend. A flood watch is in effect from Wednesday morning through
Thursday Evening. Widespread rainfall totals of 2 to 4 inches are
forecast between today through Friday, with locally higher values
over 5 inches possible over previously saturated areas. The risk
for flooding on any given day remains Slight (level 2 of 4), but
will increase over time as rainfall totals accumulate and soils
become increasingly saturated, with the highest likelihood
occurring south of the Southern Appalachian Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 20, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023

GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...

At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
      3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:51 PM EDTSpecial Weather StatementFFCHall39 min
Jun 20, 2:12 PM EDTFlood WatchFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 56 more61 hr
Jun 20, 2:44 PM EDTSpecial Weather StatementFFCForsyth31 min
Jun 20, 2:49 PM EDTSpecial Weather StatementFFCOconee26 min
Jun 20, 3:02 PM EDTSpecial Weather StatementFFCWheeler28 min
Jun 20, 3:10 PM EDTSpecial Weather StatementFFCLaurens35 min
Jun 20, 3:17 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen43 min
Jun 20, 3:29 PM EDTSpecial Weather StatementFFCWheeler31 min
Jun 20, 3:40 PM EDTSpecial Weather StatementFFCBarrow50 min
Jun 20, 3:42 PM EDTSpecial Weather StatementFFCClarke, Oconee48 min
Jun 20, 3:44 PM EDTSpecial Weather StatementFFCTreutlen31 min
Jun 20, 3:49 PM EDTSpecial Weather StatementFFCGlascock26 min
Jun 20, 4:15 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Jun 20, 4:19 PM EDTSpecial Weather StatementFFCEmanuel26 min
Jun 20, 4:30 PM EDTSpecial Weather StatementFFCJefferson30 min
Jun 20, 4:45 PM EDTSpecial Weather StatementFFCGreene30 min
Jun 20, 4:57 PM EDTSpecial Weather StatementFFCEmanuel33 min
Jun 20, 5:09 PM EDTSpecial Weather StatementFFCMorgan36 min
Jun 20, 5:44 PM EDTSpecial Weather StatementFFCDouglas31 min
Jun 20, 6:10 PM EDTSpecial Weather StatementFFCUpson35 min
Jun 20, 6:15 PM EDTSpecial Weather StatementFFCDouglas30 min
Jun 20, 6:48 PM EDTSpecial Weather StatementFFCMonroe, Upson27 min
Jun 20, 7:04 PM EDTSpecial Weather StatementFFCJones26 min
Jun 20, 7:19 PM EDTSpecial Weather StatementFFCBibb, Crawford26 min
Jun 20, 7:27 PM EDTSpecial Weather StatementFFCBaldwin33 min
Jun 20, 7:29 PM EDTSpecial Weather StatementFFCJones31 min
Jun 20, 7:39 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more16 min
Jun 20, 7:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Jun 20, 7:59 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson31 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.